An uncommon, but serious side effect of acne medication

Tetracycline and its derivatives (doxycycline, minocycline) are commonly used to treat acne. I have noticed that dermatologists sometimes forget to warn patients that a severe sore throat may occur if these medications dissolve in the esophagus. This can occur if the capsule “gets stuck” on the way down or if a teenager has an episode of stomach reflux while lying down and the capsule washes back into the esophagus. Although there is a warning label on the bottle that instructs patients to take the medication with lots of water, people do not always read these labels. 

To avoid this situation, I always tell teenagers why it is important that the capsule makes it into the stomach. I also prefer derivatives such as doxycycline because they can be taken with food. This reduces the chance that the pill will lodge in the esophagus and circumvents the need to take the medication on an empty stomach before bed. If one of my patients remembers to take his acne pill within an hour of bedtime, I tell him to skip the dose that night. 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s